Google Answers Logo
View Question
 
Q: Interpretation of Autopsy Report ( No Answer,   3 Comments )
Question  
Subject: Interpretation of Autopsy Report
Category: Health > Medicine
Asked by: physiologyphd-ga
List Price: $20.00
Posted: 05 Dec 2005 08:30 PST
Expires: 04 Jan 2006 08:30 PST
Question ID: 601659
I'm trying to interpret the results of my mother's autopsy.  The final
conclusion for cause of death was "intoxication by morphine and
alprazolam" and the manner of death was "Undetermined-ingested
unprescribed narcotic and prescribed sedative".  She was 52 y/o,
90lbs, and the autopsy was performed 24hrs following the approximate
time of death.  Heart blood samples yielded the following results: 
(FREE) Alpha-hydroxyalprazolam 0.057 mg/l, alprazolam 0.518 mg/l;
(TOTAL) alpha-hydroxyalprazolam 0.213 mg/l, alprazolam 0.518 mg/l;
(FREE) morphine 0.34 mg/l; (TOTAL) 3.2 mg/l.  She had a Rx for the
Xanax, however the morphine was not Rx, and was probably left over
from my father's terminal bout of cancer.  I'm fairly certain this is
suicide, as she died 2 years to the day that my father did, in bed,
holding his urn, with both these drugs in her system.  However, in an
effort to explain this very objectively to family I was trying to back
calculate the approximate oral dose of each she would have had to
ingest to yield these blood values.  I have looked for the information
I need to do the calculations on the web, to no avail, so I'll happily
pay for a full explanation ($20-40).
Answer  
There is no answer at this time.

Comments  
Subject: Re: Interpretation of Autopsy Report
From: markvmd-ga on 05 Dec 2005 13:14 PST
 
Physiologyphd, please accept my condolences for the loss of you
parents to such circumstances. I hope you and any siblings will give
serious consideration to seeing a therapist to deal with the complex
issues of such an experience.
 
I am not an expert in this field. Please familiarize yourself with the
disclaimer provided by Google. I will not be answering this question
in its entirety-- that is up to a Researcher-- but would like to give
a relatively simple analysis of the part the alprazolam played.
 
The pharmacokinetics of any drug can be dicey to follow. Calculating
serum concentrations and backtracking to determine initial doses is
even more complex and may change based on how the drug is taken and a
host of other factors. Some medications stop metabolizing if a patient
dies while others may break down into different components than if the
patient was alive. Such details, should you want them, can be obtained
from the drug manufacturer.
 
"Therapeutic plasma levels of alprazolam range from 5 to 50 g/L,
toxic concentrations are between 100 and 400 g/L." Schulz M, Schmoldt
A. Therapeutic and toxic blood concentrations of more than 500 drugs.
Pharmazie 1997; 52 : 895-910.
 
If you are correct in your statement that the blood values given were
in mg/L (milligrams per litre) then you must multiply those numbers by
1000 to get g/L (micrograms per litre). This does seem to be the
case.
 
The common oral therapeutic dose of 1 to 6 mg/day results in a serum
level of 0.019 to 0.055 g/L (average peak at 1.3 hours post). Thus,
the low range for toxicity can be reached with just 12mg of the drug.
 
Benzodiazepines, a group of drugs to which alprazolam belongs, are
remarkably benign when taken alone. There is a case study example of a
36 year old man with a serum level of 527 g/L recorded 12 hours after
an attempted suicide who recovered well (this can be seen at
http://www.ispub.com/ostia/index.php?xmlFilePath=journals/ijpharm/vol1n2/bis.xml).
It is in combination with other drugs or alcohol that they contribute
to a fatal outcome.

Morphine uptake rates are dependent on the formulation of the drug and
I am unfamiliar with the conversions for oral versions as I only
studied IV and IM rates. There is this citation: "Following
single-dose oral administration of a 60 mg dose of AVINZA (morphine
sulfate extended-release capsules) under fasting conditions, morphine
concentrations of approximately 0.033 to 0.066 mg/L were achieved
within 30 minutes" per rxlist.com. Other formulations may have other
rates. The theraputic serum level starts at about 0.02mg/L The fatal
range for morphine begins at 0.2 mg/L and runs up to 2.3 mg/L.

Please look into therapy for yourself. You are quite likely to be at
increased risk of suicide yourself. I extend my best wishes and trust
that you can work through this terrible experience.
Subject: Re: Interpretation of Autopsy Report
From: baz2121-ga on 05 Dec 2005 20:19 PST
 
I am sorry for your loss, and the previous post by markvmd explains
most of it, but what you need to know, is that an autopsy explains
aetiology of death to the best of the medical and scientific evidence
discovered through the procedure.

If the conclusion was "intoxication by morphine and alprazolam" then
that is what was found. Whether or not this was intentional,
accidental or suicidal, the autopsy cannot tell you. The autopsy can
only tell you how she died, not why. Unless there was a sepcific point
of investigation, then you'd have to find out for yourself.

Your calculations to determine the dose, need to include the
half-lives of the drugs, which will tell you how long they were in
here system.

But considering the way your mother passed, your opinon is very
likely. And please follow the advice given by markvmd, it's very good
advice and will help as time goes on.

Baz
Subject: Re: Interpretation of Autopsy Report
From: physiologyphd-ga on 06 Dec 2005 05:44 PST
 
I appreciate the feedback and concern.  The intent was not to 'prove'
anything as much as it was to put all the information on the table so
that people can draw their own conclusions, since the autopsy was
inconclusive as to intent.  The point I was attempting to address was
how likely this was an accidental overdose.  So, a ballpark estimate
of what was ingested would help address that point.  She was a small
woman, and the combination of the two drugs could have had unintended
side effects.  She was suffering grand mal seizures as a byproduct of
silicon poisoning (implants) and annorexia.  She was both clinically
depressed as well as anxious (thus the 2mg tid Rx for Xanax).  In
addition to the Xanax RX  where two antidepressants, two
anti-seizures, a muslce relaxor, and a potent anti-inflammatory. 
However, none of these drugs were found in her system, nor were any of
the 30+ Rx she had stockpiled from misdiagnonses over the years (she
horded Rx drugs), suggesting that she was not being compliant with her
treatment.  So, the non-Rx morphine was either a sign of intent, or a
last ditch effort at pain modulation.  However, taking the context
(date, position, decline in mental health, weight loss, etc) into
account it is difficult to assert that this was not intentional.  As I
said before, I appreciate the concern, but my point was to compile all
the objective evidence, so that family members who knew less of the
interpersonal information, and do not have a PhD in physiology could
at least have the facts appropriately framed.

The information that markvmd sent was similar to what I had found on
my own, so it was not surprising.  Given that the upper end of the
fatal range listed was 2.3 mg/L, the fact that she had a TOTAL blood
value of 3.2 mg/L makes it difficult to conclude that this was the
result of an unintended synergy between the two drugs, especially when
you consider that she had a fatal dose of Xanax alone (518ug/L).  If
anyone disagrees with markvmd's information, please pipe in.  I'll
withold final conclusion for a couple more days in case anyone else
has some insight.

I also really appreciate the gesture of posting comments instead of
answers.  It is refreshing to be reminded that not everyone is
motivated by money alone.

Thanks

Important Disclaimer: Answers and comments provided on Google Answers are general information, and are not intended to substitute for informed professional medical, psychiatric, psychological, tax, legal, investment, accounting, or other professional advice. Google does not endorse, and expressly disclaims liability for any product, manufacturer, distributor, service or service provider mentioned or any opinion expressed in answers or comments. Please read carefully the Google Answers Terms of Service.

If you feel that you have found inappropriate content, please let us know by emailing us at answers-support@google.com with the question ID listed above. Thank you.
Search Google Answers for
Google Answers  


Google Home - Answers FAQ - Terms of Service - Privacy Policy